Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 215, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 22, 2023, 8:32 PM EDT for Bibb County, Jones County, Monroe County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2023, 8:32 PM EDT (00:32 UTC)
- Expired
- Jun 22, 2023, 9:01 PM EDT
- In force
- 29 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bibb County, GA, Jones County, GA, Monroe County, GA
The radar
The Robins AFB radar (KJGX), 30 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
954
WUUS52 KFFC 230032
SVRFFC
GAC021-169-207-230115-
/O.NEW.KFFC.SV.W.0215.230623T0032Z-230623T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
832 PM EDT Thu Jun 22 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Bibb County in central Georgia...
East central Monroe County in central Georgia...
Southern Jones County in central Georgia...
* Until 915 PM EDT.
* At 832 PM EDT, a severe thunderstorm was located over Macon, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Macon, Gray, Payne, Payne City, Postell, James, Bradley, Wayside,
Rutland, Mountain Springs, Griswoldville, Greenberry Crossroads,
Clinton, Cross Keys, Wesleyan, Arkwright and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3282 8381 3299 8376 3308 8359 3298 8337
3296 8337 3288 8344 3285 8351 3282 8349
3274 8358 3274 8360 3270 8360
TIME...MOT...LOC 0032Z 215DEG 19KT 3284 8364
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
470
WWUS52 KFFC 230045
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
845 PM EDT Thu Jun 22 2023
GAC207-230054-
/O.CAN.KFFC.SV.W.0215.000000T0000Z-230623T0115Z/
Monroe GA-
845 PM EDT Thu Jun 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3283 8380 3292 8377 3294 8373 3295 8373
3295 8371 3296 8371 3298 8372 3300 8372
3306 8358 3296 8337 3288 8344 3285 8351
3282 8349 3274 8359
TIME...MOT...LOC 0044Z 215DEG 19KT 3289 8359
$$
GAC021-169-230115-
/O.CON.KFFC.SV.W.0215.000000T0000Z-230623T0115Z/
Bibb GA-Jones GA-
845 PM EDT Thu Jun 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL BIBB AND SOUTHERN JONES COUNTIES...
At 844 PM EDT, a severe thunderstorm was located over Cross Keys, or
near Macon, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Macon, Gray, Payne, Payne City, Postell, James, Mountain Springs,
Griswoldville, Greenberry Crossroads, Clinton, Cross Keys, Wesleyan,
Arkwright and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 8380 3292 8377 3294 8373 3295 8373
3295 8371 3296 8371 3298 8372 3300 8372
3306 8358 3296 8337 3288 8344 3285 8351
3282 8349 3274 8359
TIME...MOT...LOC 0044Z 215DEG 19KT 3289 8359
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$165
WWUS52 KFFC 230101
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
901 PM EDT Thu Jun 22 2023
GAC021-169-230111-
/O.CAN.KFFC.SV.W.0215.000000T0000Z-230623T0115Z/
Bibb GA-Jones GA-
901 PM EDT Thu Jun 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BIBB AND SOUTHERN
JONES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3283 8380 3292 8377 3294 8373 3295 8373
3295 8371 3296 8371 3298 8372 3300 8372
3306 8358 3296 8337 3288 8344 3285 8351
3282 8349 3274 8359
TIME...MOT...LOC 0059Z 215DEG 19KT 3297 8353
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:51 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 22, 3:51 PM EDT, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 351 PM EDT Thu Jun 22 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Friday) Issued at 349 PM EDT Thu Jun 22 2023 As the period begins, the cutoff upper low is beginning to drift northeastward along the Appalachians towards the mid-Atlantic. A dry slot on the southwest side of the cutoff low and on the east side of a ridge over the south-central CONUS spread over Georgia earlier today. This dry slot served to inhibit precipitation coverage and rainfall amounts through much of the morning. Scattered showers and thunderstorms have redeveloped across portions of central and east Georgia and are expected to persist into the early evening hours. Portions of east-central Georgia, where dewpoints are in the low 70s, have been able to warm into the mid 80s this afternoon, leading to SBCAPE values of 2000-2500 J/kg. Furthermore, with an upper level speed max rotating through central Georgia, deep layer bulk shear values are currently 35-40 kts in central and east Georgia. The combination of these factors could allow for isolated strong to severe storms where these parameters overlap. Severe storms that develop could produce damaging wind gusts. A brief, isolated tornado also cannot be ruled out. There is also the potential for storms to train over common locations this afternoon and evening. As such, the Flood Watch remains in effect across portions of north and central GA through Friday evening. With saturated soils and increased streamflows from previous rainfall, localized heavy rainfall could lead to flash, urban, and small stream flooding. At this time, the heaviest rainfall totals are forecast in the southeastern corner of the forecast area, which could see an additional 1-1.5 inches of rain through this evening. Will need to monitor rainfall amounts today and the precip outlook for Friday, as we may be able to cancel the Flood Watch earlier than anticipated. Rain chances are expected to gradually diminish after sunset. With a combination of wet soils, temperatures dropping to the mid 60s in north Georgia, and nearly calm winds, the development of fog is looking increasingly likely on Friday morning. Some areas of dense fog will also be possible. On Friday, the cutoff low will continue to lift northeastward as high pressure over the Northeast CONUS continues to break down. With cloud cover diminishing, temperatures will increase into the mid 80s across the majority of the area tomorrow afternoon. Scattered thunderstorms will be possible across the area, with highest chances in east-central Georgia where dewpoints and PWATs will be highest. King && .LONG TERM... (Saturday morning through next Wednesday) Issued at 349 PM EDT Thu Jun 22 2023 By Saturday morning, showers and thunderstorms should be mostly out of the region besides maybe a few lingering showers in the far Southeast and Northeast CWA. Any showers in this area should move out fairly quickly as our pesky surface low and associated trough continue to move to the Northeast. Dry air on the backside of this system, with PWATs around 1", will help our temps return to more seasonable highs in the upper 80s and low 90s. Moving into Sunday, the mid level flow pattern sees us downstream of a shallow ridge ahead of eastward propagating trough, meaning continued drier conditions. For the first half of next week, Monday through Tuesday, conditions once again moisten as southerly flow brings a GoM airmass back into the South. PWATs could spike up to 1.8-2.2" for much of the area. The main uncertainty will come with the movement of the surface low across the midwest and into the Ohio River Valley. Ensemble guidance shows high spread to the backside of the low, indicating the potential for slower eastward propagation. With this uncertainty the timing of the associated cold front through the region will need to be monitored over the coming days. Current guidance suggests the surface front may pass through Monday afternoon which would align with peak diurnal heating. Should this play out, there may be the potential for a few storms along and ahead of the front to become strong. Should the front move through earlier or into Tuesday morning we may struggle to get more than showers and a few rumbles of thunder. With the potential for PWATs near the upper end of climatological norm as well as cold front forcing some showers and thunderstorms may see elevated rainfall rates. Post frontal conditions on Wednesday into Thursday morning might be a chance to dry out. With the drier air and ridging developing across the Southern Plains and Lower Mississippi River Valley. The one caveat to this is the trend for MCS style thunderstorms to "ride the ridge" along the eastern side of high pressure systems. This tendency will account for some slight chance precip PoPs later next week. SM && .AVIATION... (18Z TAFS) Issued at 158 PM EDT Thu Jun 22 2023 Clouds have remained low across the forecast area, with mainly IFR ceilings across northeast Georgia and into the north ATL metro, and MVFR elsewhere across the area. Scattered SHRA has begun to redevelop and will increase in coverage this afternoon. The best window for TSRA development appears to be in the mid to late afternoon, with a TEMPO for TSRA between 20-22Z at ATL. Winds are expected to remain light through the afternoon and evening, at 5 kts or less. Winds at ATL may briefly shift to the NW side at ATL this afternoon, but will be NE after 02Z, becoming light and variable after 06Z. Confidence is increasing in fog development overnight into the morning hours, along with IFR/LIFR ceilings. Ceilings are expected to lift to MVFR by 13-15Z tomorrow, then scatter out in the early afternoon. //ATL Confidence...18Z Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 64 82 64 85 / 30 40 20 10 Atlanta 65 82 65 85 / 20 30 10 0 Blairsville 59 76 58 79 / 30 50 30 20 Cartersville 63 82 62 87 / 20 30 10 10 Columbus 68 86 66 88 / 30 30 20 0 Gainesville 64 81 64 84 / 20 30 20 10 Macon 67 84 66 88 / 50 50 30 10 Rome 64 83 64 89 / 20 30 10 10 Peachtree City 64 84 63 86 / 30 40 10 0 Vidalia 70 84 70 88 / 70 70 50 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday evening for GAZ014>016-022>025-027- 033>039-045>051-055-057>062-071>076-080>086-092>098-104>113. && SHORT TERM...King LONG TERM....SAM AVIATION...King
Hazardous weather outlook, Jun 22, 3:17 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 317 PM EDT Thu Jun 22 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 317 PM EDT Thu Jun 22 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Flood Watch remains in effect for portions of north and central Georgia. Many areas have received 2-6 inches of rain over the last 3 days, and periods of heavy, continuous rainfall over saturated areas may result in flash, river, and/or urban flooding for several locations. Scattered thunderstorms are expected this afternoon and evening, with the greatest coverage over east central Georgia. A couple strong storms could be possible and an isolated severe storm cannot be ruled out. The primary threats will be locally heavy rainfall and damaging wind gusts. A brief, isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... The Flood Watch will remain in effect until 8 PM on Friday. Several locations may experience flash, river, and/or urban flooding through Friday evening before heavy rain subsides ahead of a drier weekend. Localized rainfall totals through Friday may exceed 5 inches. Finally, another round of thunderstorms is expected on Monday afternoon and evening ahead of and along a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Jun 22, 8:06 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
806 PM EDT Thu Jun 22 2023
GAZ072-081>084-094-095-230030-
Peach GA-Wilkinson GA-Bibb GA-Houston GA-Crawford GA-Jones GA-
Twiggs GA-
806 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of Wilkinson, Bibb,
Twiggs, Peach, northern Houston, eastern Crawford and southeastern
Jones Counties through 830 PM EDT...
At 806 PM EDT, a strong thunderstorm was over Huber, or 10 miles
southeast of Macon, moving east at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Macon, Perry, Fort Valley, Jeffersonville, Irwinton, Warner Robins,
Centerville, Byron, Gordon, Ivey, McIntyre, Toomsboro, Danville,
Payne, Allentown, Robins AFB, Payne City, Marion, Lake Tobesofkee and
Robins Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3250 8384 3264 8396 3284 8384 3292 8329
3283 8305 3258 8324
TIME...MOT...LOC 0006Z 257DEG 21KT 3269 8358
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:06 PM EDT | Special Weather Statement | FFC | Bibb, Peach, Twiggs, Wilkinson | 24 min |
| Jun 22, 8:35 PM EDT | Special Weather Statement | FFC | Washington, Wilkinson | 25 min |
| Jun 22, 9:23 PM EDT | Special Weather Statement | FFC | Baldwin | 37 min |
| Jun 22, 9:41 PM EDT | Special Weather Statement | FFC | Hancock | 34 min |
| Jun 22, 10:04 PM EDT | Special Weather Statement | FFC | Glascock, Warren | 26 min |
| Jun 22, 10:09 PM EDT | Special Weather Statement | FFC | Taliaferro | 36 min |
| Jun 22, 10:43 PM EDT | Special Weather Statement | FFC | Taliaferro, Wilkes | 32 min |
| Jun 22, 10:48 PM EDT | Special Weather Statement | FFC | Dooly | 27 min |
| Jun 22, 11:16 PM EDT | Special Weather Statement | FFC | Wilkes | 29 min |
| Jun 23, 12:17 AM EDT | Special Weather Statement | FFC | Wheeler | 28 min |
| Jun 23, 12:42 AM EDT | Special Weather Statement | FFC | Montgomery, Wheeler | 33 min |
| Jun 23, 1:14 AM EDT | Special Weather Statement | FFC | Toombs | 31 min |
| Jun 23, 2:51 PM EDT | Special Weather Statement | FFC | Bleckley | 24 min |
| Jun 23, 3:33 PM EDT | Special Weather Statement | FFC | Twiggs | 27 min |
| Jun 23, 3:35 PM EDT | Special Weather Statement | FFC | Laurens | 25 min |
| Jun 23, 3:38 PM EDT | Special Weather Statement | FFC | Houston | 37 min |
| Jun 23, 4:16 PM EDT | Special Weather Statement | FFC | Bleckley | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.